Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

April 8, 2021Lincoln County, West Virginia

NWS Charleston, WV issued this special weather statement at Apr 8, 2021, 10:45 PM EDT for Lincoln County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 8, 2021, 10:45 PM EDT (02:45 UTC)
Expired
Apr 8, 2021, 11:15 PM EDT
In force
30 min
Issued by
NWS Charleston, WV

County Lincoln County, WV

The radar

The Charleston,WV radar (KRLX), 27 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1313 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

622 
WWUS81 KRLX 090245
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
1045 PM EDT Thu Apr 8 2021

WVZ005-013-090315-
Lincoln-Wayne-
1045 PM EDT Thu Apr 8 2021

...A STRONG THUNDERSTORM WILL AFFECT LINCOLN AND SOUTHEASTERN WAYNE
COUNTIES...

At 1045 PM EDT, a strong thunderstorm was located near Kiahsville, or
15 miles southeast of Wayne, moving northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ranger, Gill, Spurlockville, Harts, Alum Creek, Sweetland, Sod,
Woodville, Palermo, Griffithsville, Alkol, Mud, Yawkey and Myra.

This includes Route 119 near mile marker 61.
 
LAT...LON 3831 8205 3829 8205 3827 8199 3831 8193
      3821 8184 3818 8185 3818 8187 3816 8187
      3817 8189 3814 8188 3815 8193 3813 8195
      3811 8195 3807 8197 3795 8229 3805 8238
TIME...MOT...LOC 0245Z 235DEG 33KT 3805 8227 

$$

ABE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 8, 8:40 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 8, 8:40 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
840 PM EDT Thu Apr 8 2021

.SYNOPSIS...
Unsettled weather through tonight, and then again Saturday into
Sunday, as a pair of lows eject from the lee of the Rockies
into the Upper Great Lakes.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 815 PM Thursday...

Tracking a line of showers with embedded convection along a
prefrontal axis pivoting into northeast KY as of 00Z. Surface
has stabilized considerably from the earlier showers, though
some weak theta e advection from the south exists in an narrow
corridor just ahead of this prefrontal line. This combined with
veering low level flow in the model soundings, supports the
potential for weak rotation amid the more robust updrafts over
the next 1-2 hours across western counties of the forecast area.
Given the stable air at the surface, however, any circulation
from weak mesocyclones should remain aloft. Some small hail is
possible within the stronger cores, though the lack of
instability and flow aloft along with meager lapse rates should
keep any growth limited.

Activity should weaken considerably after 03Z once it arrives
into the central/northern portions of the CWA as boundary layer
cools. Actual cold front lifts into the upper OH Valley,
becoming rather diffuse as it does so.

As of 230 PM Thursday...

Departure of upper level ridging to the east will allow for a
vertically stack low pressure system to move northeast over the
Great Lakes region tonight. An extending occluded front will push
east late tonight into early Friday morning.

Forcing associated with the approaching front arrives early this
afternoon, coincident with peak heating. With limited instability
(CAPE about 600 J/Kg), deep layered shear under 35 knots, but ample
helicities and boundary layer convergence, the environment will
be conducive heavy downdrafts and a possibility of a tornado.
PWATs as high as 1.3 inches will support brief downpours,
although water issues are no anticipated.

SPC has most of the CWA under general thunderstorms and a small area
reaching the Tri-state area including all of our KY counties under a
slight risk for severe thunderstorms. Figured with the present
environment that the main threat will be damaging winds and a small
probability for a tornado or two.

Thunderstorms diminish in intensity or move away from the area
tonight with loss of heating, and loss of convergence along the
front. Expect a lull in precipitation Friday into Friday night
as a dry slot moves in.

Temperatures will remain above normal, generally in the 50s for
tonight. On Friday, temperatures could reach 80 degrees
lowlands, ranging to the mid 50s highest elevations. Accepted
NBM temperatures for lows and highs through the period.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM Thursday...

Aside from a few elevated showers possible atop a belt of stronger
southwesterly H850 flow across Southeast Ohio late Friday night into
early Saturday morning, mainly dry conditions are expected through
daybreak Saturday.

Southerly flow increases ahead of an approaching lee side low during
the day Saturday. Guidance is a bit inconsistent on the extent of
warm sector activity during the day with an H850 jet associated with
a southern stream wave nosing into the region. More extensive
activity early in the day could play spoiler to a more robust severe
thunderstorm threat later in the afternoon with approach of the cold
front, but for now have maintained only slight chance/chance PoPs
with this activity.

Cold frontal timing has shifted around quite a bit in the last few
days, and there is still a little timing wiggle room among
deterministic guidance and the ensemble suite. With that being said,
confidence is increasing in a late afternoon cold frontal passage
for western portions of the forecast area with southwesterly flow
bringing in some higher quality mid-level lapse rates sourced from
the high desert of Northern Mexico. Bulk shear of around 40KTs will
also be adequate for updraft organization and forecast profiles
support at least some threat for large hail and damaging winds given
steep low level lapse rates and some drying in the H700-H500 layer.
Based on current guidance, the most likely areas to see a threat of
severe weather will be SE OH, E KY and far W WV, but as alluded to
previously, early activity could end up playing spoiler to this
threat. As the front shifts east during the late evening and
overnight, any thunderstorms fade to showers.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 225 PM Thursday...

The cold front mentioned in the short term discussion exits our
forecast area to the east early Sunday morning. There is lower
confidence in the magnitude influence from the parent low and
shortwaves pinwheeling around during the day Sunday, current
thinking is that it will be far enough north to keep our
southern half mainly dry with slight chance/chance showers over
our northern half through early Sunday evening.

Ensemble guidance begins to open up pretty substantially for
the beginning of the work week with a general trend of mainly
dry Monday, Tuesday and early Wednesday with a northern stream
low possibly arriving late Wednesday or Thursday.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 800 PM Thursday...

Prefrontal line of showers with embedded convection will affect
the terminals as the evening progresses, though thunder
potential wanes considerably by the time it reaches BKW,PKB,CKB,
and EKN. Predominate VFR is carried in the TAFs for this though
some brief reductions in VSBY are possible should any cell
affect a site.

Activity weakens considerably after 03Z as baroclinic zone moves
across the Upper OH Valley. Some post frontal river valley fog
is possible, though boundary layer mixing should keep it beneath
the terminals.

Drier Friday with just some scattered cumulus and alto cumulus
expected.

5-10 kts southerly surface flow makes a subtle shift to the
south southwest behind the front overnight and carrying through
Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Brief MVFR/IFR VSBY drops should any storm
pass over a site this evening.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            FRI 04/09/21
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z SATURDAY...
IFR possible in showers and thunderstorms Saturday afternoon
into Saturday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/JP
NEAR TERM...ARJ/30
SHORT TERM...JP
LONG TERM...JP
AVIATION...30
Hazardous weather outlook, Apr 8, 4:25 AM EDT, 18 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
425 AM EDT Thu Apr 8 2021

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010-
013>019-024>026-033-034-515-090830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-
425 AM EDT Thu Apr 8 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central, western and
southern West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms this afternoon into
this evening. The main threat will be damaging wind, although a
brief spin up is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ011-020-027>032-039-040-516>526-090830-
Tyler-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
425 AM EDT Thu Apr 8 2021

This Hazardous Weather Outlook is for portions of northern and
central West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TRM / SL

In the hours before

Special weather statement, Apr 8, 7:36 PM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
736 PM EDT Thu Apr 8 2021

KYZ101-102-090000-
Greenup-Carter-
736 PM EDT Thu Apr 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREENUP AND CENTRAL
CARTER COUNTIES...

At 736 PM EDT, a strong thunderstorm was located near Olive Hill,
moving northeast at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Grayson, Olive Hill, Carter Caves State Park, Gesling, Oldtown,
Carter, Grahn, Hopewell and Brushart.

This includes Interstate 64 in Kentucky between mile markers 156 and
174.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3851 8317 3854 8314 3854 8312 3855 8311
      3841 8282 3822 8309 3824 8314 3827 8317
      3827 8318 3825 8320 3824 8322 3824 8324
TIME...MOT...LOC 2336Z 212DEG 24KT 3826 8317

ABE
Special weather statement, Apr 8, 7:59 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Charleston WV
759 PM EDT Thu Apr 8 2021

KYZ101>103-OHZ087-090045-
Boyd-Greenup-Carter-Lawrence-
759 PM EDT Thu Apr 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BOYD...GREENUP...
CENTRAL CARTER AND SOUTHWESTERN LAWRENCE COUNTIES...

At 759 PM EDT, a strong thunderstorm was located near Oldtown, or
near Grayson, moving northeast at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ashland, Ironton, Grayson, Coal Grove, Greenup, Gesling, Greenbo
Lake, Oldtown, Naples, Load, Letitia, Flatwoods, Russell, Raceland,
Worthington, South Shore, Wurtland, Bellefonte, Westwood and Hanging
Rock.

This includes Interstate 64 in Kentucky between mile markers 168 and
176.

LAT...LON 3873 8302 3872 8298 3876 8289 3873 8287
      3869 8288 3866 8286 3862 8286 3858 8284
      3857 8281 3860 8274 3865 8277 3868 8276
      3868 8272 3854 8258 3830 8296 3841 8312
TIME...MOT...LOC 2359Z 224DEG 31KT 3839 8296

ABE
Special weather statement, Apr 8, 10:20 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
1020 PM EDT Thu Apr 8 2021

KYZ105-WVZ005-013-090245-
Lawrence-Lincoln-Wayne-
1020 PM EDT Thu Apr 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAWRENCE...
SOUTHWESTERN LINCOLN AND SOUTHEASTERN WAYNE COUNTIES...

At 1018 PM EDT, a strong thunderstorm was located over Calf Creek, or
near Inez, moving northeast at 35 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Ranger, Gill, Kiahsville, Dunlow, Harts, Wilsondale and Crum.

LAT...LON 3824 8225 3803 8205 3797 8220 3795 8230
      3791 8234 3788 8242 3790 8244 3791 8247
      3790 8247 3792 8248 3793 8250 3794 8249
      3796 8253 3796 8255
TIME...MOT...LOC 0218Z 231DEG 32KT 3791 8251

ABE
Special weather statement, Apr 8, 10:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
1045 PM EDT Thu Apr 8 2021

WVZ005-013-090315-
Lincoln-Wayne-
1045 PM EDT Thu Apr 8 2021

...A STRONG THUNDERSTORM WILL AFFECT LINCOLN AND SOUTHEASTERN WAYNE
COUNTIES...

At 1045 PM EDT, a strong thunderstorm was located near Kiahsville, or
15 miles southeast of Wayne, moving northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Ranger, Gill, Spurlockville, Harts, Alum Creek, Sweetland, Sod,
Woodville, Palermo, Griffithsville, Alkol, Mud, Yawkey and Myra.

This includes Route 119 near mile marker 61.

LAT...LON 3831 8205 3829 8205 3827 8199 3831 8193
      3821 8184 3818 8185 3818 8187 3816 8187
      3817 8189 3814 8188 3815 8193 3813 8195
      3811 8195 3807 8197 3795 8229 3805 8238
TIME...MOT...LOC 0245Z 235DEG 33KT 3805 8227

ABE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 10:20 PM EDTSpecial Weather StatementRLXWayne25 min
Apr 9, 11:46 AM EDTSevere Thunderstorm WarningRLXRandolph, Upshur28 min
Apr 9, 1:48 PM EDTSpecial Weather StatementRLXPocahontas42 min
Apr 9, 2:07 PM EDTSevere Thunderstorm WarningRLXPocahontas18 min
Apr 9, 4:40 PM EDTSpecial Weather StatementRLXRandolph35 min
Apr 9, 7:10 PM EDTSpecial Weather StatementRLXPerry35 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.